Texas, 2024

Flash Flooding and Dust Storm in Texas, May 16, 2024

May 16, 2024 · NWS MAF · 44 events in 14 counties and zones

A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 11:25 AM CST, 15 minutes earlier.

Area forecast discussion, May 16, 11:25 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
1225 PM CDT Thu May 16 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 255 AM CDT Thu May 16 2024

The setup for today is complicated as multiple mesoscale
boundaries will be present and interacting at different times as a
shortwave trough passes across the northern half of the CWA. An
outflow boundary has moved through southeast New Mexico and is
slowly moving through the Permian Basin. At the same time, a
dryline has tightened up on a line from just east of Carlsbad
south towards Pecos and along the Davis Mountain Foothills.
Southwest portions of the CWA look to remain dry through today
with the main chances for precipitation staying near or just north
of the I-10 corridor. A surface low with an associated cold front
will push into the area with the front stalling along the Pecos
River Valley.

South of the cold front and east of the dryline will see
favorable environmental conditions for severe storms to develop.
Ample instability, steep lapse rates (>7C/km), and bulk shear
>40kts will be present and allow storms to become supercellular.
Large hail and damaging winds will be the main concern with any
storms. Storm or boundary interactions may enhance low level
environments and lead to a tornado or two. North of the cold
front, large hail will be the main threat with any storms that
become severe. However, storm location will be varied and highly
dependent on where the aforementioned boundaries setup. Guidance
suggests early to mid afternoon development in a scattered nature
along the Pecos River Valley. From there, the activity moves to
the east over the course of the afternoon and evening.

As storms dissipate and move out of the area tonight,
temperatures drop below normal into the 50s. Rain chances will be
much lower heading into Friday as the shortwave ejects to the
east. Isolated storms will be possible over the Davis Mountains
during the afternoon. Highs reach into the 80s for most with 90s
along the Rio Grande Valley.

-Stickney

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 255 AM CDT Thu May 16 2024

A zonal/split jet flow upper pattern will continue through the
long term forecast period. Westerly downsloping flow will cause
temperatures to rise well above normal with highs in the upper 90s
to low 100s everywhere but the higher elevations in the mountains.
In fact a few records may be broken Sunday and Monday and heat
stress may be an issue given the early timing of the triple digit
heat. Relief may arrive Wednesday as most extended models are
showing the arrival of a cold front. This may also be the next
chance for rainfall though this is not reflected in the PoP
forecast at this time.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu May 16 2024

MVFR CIGs contine at KMAF this hour, clearing to FEW-SCT040-050 by
19Z. Scattered TSRA developing around the Sacramento-Guadalupe
Ranges early this afternoon, moving east through the mid-afternoon
hours. Likely TS impacts across SE NM and Trans-Pecos areas
between 20-23Z, with temporary reductions to 2-4 miles within
storms. Surface winds generally 330-010 at 10-15 knots, with gusty
and variable winds around TSRA this afternoon. Storm threat
ending by sunset, with FEW-SCT140 overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  56  83  60 /  60  50  10   0
Carlsbad                 82  57  87  61 /  60  20  10   0
Dryden                   97  63  94  64 /  10  10   0   0
Fort Stockton            92  58  88  64 /  20  10  10   0
Guadalupe Pass           77  54  80  63 /  40  10  10   0
Hobbs                    78  54  83  58 /  60  40  10   0
Marfa                    84  47  84  53 /  10   0  10   0
Midland Intl Airport     83  57  84  61 /  40  30  10   0
Odessa                   84  58  85  63 /  40  30  10   0
Wink                     89  58  89  61 /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...Dennhardt
Hazardous weather outlook, May 16, 1:52 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
252 AM CDT Thu May 16 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
252 AM CDT Thu May 16 2024 /152 AM MDT Thu May 16 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms Thursday afternoon
and night, mainly over the Western Low Rolling Plains and Permian
Basin. Any severe thunderstorms that do develop will be accompanied
by large hail and/or damaging winds and/or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near-critical to critical fire weather conditions are possible
Sunday though Wednesday from southeastern New Mexico to the Big Bend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 16, 10:55 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1155 AM CDT Thu May 16 2024

TXZ047-048-052-161745-
Scurry TX-Howard TX-Borden TX-
1155 AM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES THROUGH 1245 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of J B Thomas Reservoir, or 15 miles southeast of Gail,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Vincent, Hermleigh, Randalls
Corner, Ira, Winston Field, and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 10070 3252 10108 3253 10117 3249 10117
      3242 10140 3257 10149 3297 10111 3297 10103
TIME...MOT...LOC 1655Z 234DEG 29KT 3257 10133

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 16, 11:11 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1211 PM CDT Thu May 16 2024

TXZ046-047-051-052-161800-
Martin TX-Dawson TX-Howard TX-Borden TX-
1211 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHEASTERN DAWSON
COUNTIES THROUGH 100 PM CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ackerly, Knott, and Vealmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3235 10171 3244 10183 3284 10168 3257 10131
TIME...MOT...LOC 1711Z 225DEG 17KT 3245 10169

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The radar

The Lubbock radar (KLBB), 133 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 12 hail, 7 flash flood, 4 high wind, 1 strong wind, 1 dust storm. Local standard time, as filed.

Hail, Scurry

When
May 16, 11:40 AM CST to 11:45 AM CST
Where
Scurry County, 0.9 mi NW of Winston
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -100.930

This report was received from mPING.

Hail, Scurry

When
May 16, 11:43 AM CST to 11:48 AM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.710, -100.920

Strong Wind, Reeves County Plains

When
May 16, 2:30 PM CST to 2:32 PM CST
Where
Reeves County Plains forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Public
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 31.570N, -103.590W/31.57N, -103.580W. A media partner relayed a video from the public showing a landspout approximately 9 miles south of Mentone. The location and time of the landspout are estimated and no damage was reported.

High Wind, Reeves County Plains

When
May 16, 2:46 PM CST to 3:44 PM CST
Where
Reeves County Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 16, 2:49 PM CST to 2:50 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Winkler

When
May 16, 3:45 PM CST to 4:15 PM CST
Where
Winkler forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Synoptic winds that were enhanced by thunderstorm outflow to the north of the area resulted in an 81 MPH wind gust at ASOS station KINK.

Hail, Reagan

When
May 16, 3:55 PM CST to 4:00 PM CST
Where
Reagan County, 10.52 mi NNW of Texon
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.360, -101.770

Photo shared on Twitter/X of 3-inch hailstone measured with a ruler.

Hail, Reagan

When
May 16, 4:00 PM CST to 4:05 PM CST
Where
Reagan County, 3.03 mi WNW of Stiles
Measured
1.25 in hail
Reported by
Public
Coordinates
31.410, -101.630

Public photo shared of half-dollar-size hail.

Thunderstorm Wind, Ector

When
May 16, 4:15 PM CST to 4:20 PM CST
Where
Ector County, 1.17 mi W of Notrees
Measured
100 kt (115 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
31.920, -102.770

Photos were shared of a collapsed radio tower near Notrees. Time is estimated from radar. Wind speeds were estimated to have been 110-120 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Gaines

When
May 16, 4:19 PM CST to 4:24 PM CST
Where
Gaines County, 10.71 mi SW of Seminole Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.630, -102.880

Seminole Fire Department reported power lines down at CR 316 and CR 327. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.

Hail, Ector

When
May 16, 4:39 PM CST to 4:44 PM CST
Where
Ector County, 0.69 mi N of West Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.840, -102.500

Multiple reports of quarter-size hail across West Odessa.

Hail, Ector

When
May 16, 4:42 PM CST to 4:47 PM CST
Where
Ector County, 1.36 mi WNW of Greenfield Acres
Measured
2.5 in hail
Reported by
Public
Coordinates
31.880, -102.420

Time was estimated from radar.

High Wind, Ward

When
May 16, 4:45 PM CST to 5:00 PM CST
Where
Ward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Hail, Ector

When
May 16, 4:50 PM CST to 4:55 PM CST
Where
Ector County, Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.850, -102.370

Golf ball size hail was observed at University and Grandview in Odessa.

Thunderstorm Wind, Ector

When
May 16, 4:51 PM CST to 4:56 PM CST
Where
Ector County, 4.69 mi E of Odessa Ector Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.920, -102.300

NWS Employee estimated wind gusts between 60 and 70 MPH at Billy Hext and State Highway 191.

Hail, Ector

When
May 16, 4:57 PM CST to 5:02 PM CST
Where
Ector County, 4.95 mi NE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.890, -102.300

This report was received from mPING.

Hail, Midland

When
May 16, 5:12 PM CST to 5:17 PM CST
Where
Midland County, 5.15 mi NNE of (Maf) Midland Intl
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.000, -102.170

Hail size ranged from half an inch to quarter size at State Highway 191 and Avalon.

Hail, Midland

When
May 16, 5:15 PM CST to 5:20 PM CST
Where
Midland County, 4.18 mi SW of Midland
Measured
1.25 in hail
Reported by
Public
Coordinates
31.950, -102.120

Public photo showing approximately half-dollar size hail.

Thunderstorm Wind, Ector

When
May 16, 5:15 PM CST to 5:20 PM CST
Where
Ector County, 6.26 mi NE of Odessa Ector Co Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.980, -102.300

Flash Flood, Ector

When
May 16, 5:15 PM CST to 5:45 PM CST
Where
Ector County, 2.18 mi ENE of Odessa Ector Co Arpt to 3.76 mi ENE of Odessa Ector Co Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.928, -102.344

Multiple roads were reported underwater in east Odessa.

Hail, Crane

When
May 16, 5:17 PM CST to 5:22 PM CST
Where
Crane County, 0.69 mi S of Crane
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.390, -102.350

Thunderstorm Wind, Midland

When
May 16, 5:20 PM CST to 5:25 PM CST
Where
Midland County, 2.15 mi SSE of Midland
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
31.970, -102.070

A storm chaser sent in a photo of a gas canopy destroyed due to intense straight-line winds. Wind speeds were estimated to be approximately 100 MPH. Property damage cost is an estimation.

Flash Flood, Midland

When
May 16, 5:20 PM CST to 5:50 PM CST
Where
Midland County, 6.11 mi N of (Maf) Midland Intl to 5.08 mi NNE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.018, -102.202

Report of over-the-curb flooding of the State Highway 191 service road on the west side of Midland.

Thunderstorm Wind, Ector

When
May 16, 5:23 PM CST to 5:28 PM CST
Where
Ector County, 1.81 mi NE of Greenfield Acres
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.890, -102.380

A large tree was reported uprooted in Sherwood Park. Wind speeds were estimated to be up to 90 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Ector

When
May 16, 5:25 PM CST to 5:30 PM CST
Where
Ector County, 1.81 mi SE of Odessa Ector Co Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
31.900, -102.360

A large tree was uprooted and a street light was taken down by intense winds. Wind speeds were estimated to be 100 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Ector

When
May 16, 5:26 PM CST to 5:31 PM CST
Where
Ector County, 1.17 mi W of Odessa Ector Co Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.920, -102.400

Thunderstorm Wind, Midland

When
May 16, 5:28 PM CST to 5:33 PM CST
Where
Midland County, 1.38 mi N of (Maf) Midland Intl
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
31.950, -102.200

Thunderstorm Wind, Midland

When
May 16, 5:35 PM CST to 5:40 PM CST
Where
Midland County, 2.38 mi NNW of Midland
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.030, -102.100

Thunderstorm Wind, Ector

When
May 16, 5:35 PM CST to 5:40 PM CST
Where
Ector County, 5.28 mi E of Odessa Ector Co Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
31.920, -102.290

Rosas Cafe sign was blown apart. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.

Flash Flood, Midland

When
May 16, 5:42 PM CST to 6:12 PM CST
Where
Midland County, 2.49 mi NW of Midland to 2.19 mi WNW of Midland
Cause
Heavy Rain
Reported by
Public
Coordinates
32.024, -102.111

This report was received from mPING of street/road flooding, street/road closed, or vehicles stranded.

Thunderstorm Wind, Midland

When
May 16, 5:45 PM CST to 5:50 PM CST
Where
Midland County, 1.36 mi WSW of Warfield
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
31.910, -102.250

Multiple areas of wind damage including many billboards blown apart and a downed radio tower along Business 20. Wind speeds were estimated to be approximately 100 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Midland

When
May 16, 5:48 PM CST to 5:53 PM CST
Where
Midland County, 3.24 mi ENE of Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.020, -101.870

A small shed was blown away and a metal dumpster was tipped over due to severe winds. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Midland

When
May 16, 5:52 PM CST to 5:57 PM CST
Where
Midland County, 1.36 mi WSW of Baden
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.070, -101.940

Thunderstorm Wind, Glasscock

When
May 16, 5:54 PM CST to 5:59 PM CST
Where
Glasscock County, 5.92 mi W of St Lawrence
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.660, -101.600

Hail, Upton

When
May 16, 5:57 PM CST to 6:02 PM CST
Where
Upton County, 0.69 mi S of Rankin Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
31.220, -101.950

This report was received from mPING.

Thunderstorm Wind, Midland

When
May 16, 6:00 PM CST to 6:05 PM CST
Where
Midland County, 2.44 mi WNW of Midland
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.010, -102.120

This was a report from mPING of trees uprooted/snapped or roof blown off. Wind speeds associated with this damage were estimated to be approximately 80 MPH. Property damage cost is an estimation.

Flash Flood, Midland

When
May 16, 6:02 PM CST to 6:32 PM CST
Where
Midland County, 5.39 mi NNW of Warfield to 5.36 mi NNW of Warfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
31.992, -102.266

NWS employee reports flooding from heavy rain entering a gymnasium. Property damage cost is an estimation.

Thunderstorm Wind, Midland

When
May 16, 6:03 PM CST to 6:08 PM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.940, -102.190

Thunderstorm Wind, Midland

When
May 16, 6:11 PM CST to 6:16 PM CST
Where
Midland County, 2.15 mi SSE of Midland
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.970, -102.070

This was a report from mPING of tree limbs broken or shingles blown off. Wind speeds were estimated to be approximately 70 MPH. Property damage cost is an estimation.

Flash Flood, Midland

When
May 16, 6:15 PM CST to 6:45 PM CST
Where
Midland County, 5.23 mi WNW of Midland to 4.05 mi WNW of Midland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.023, -102.165

Report of Loop 250 service road under water from heavy rain.

Flash Flood, Midland

When
May 16, 6:19 PM CST to 6:49 PM CST
Where
Midland County, 0.55 mi SSE of Midland to 0.87 mi SSW of Midland
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
31.992, -102.077

Photo of street flooding at the intersection of Big Spring St. and Florida Ave.

Thunderstorm Wind, Howard

When
May 16, 6:25 PM CST to 6:30 PM CST
Where
Howard County, 2.23 mi NW of Forsan
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.140, -101.400

A trained spotter reported large tree limbs down as a result of thunderstorm winds.

Flash Flood, Ector

When
May 16, 6:30 PM CST to 7:00 PM CST
Where
Ector County, 2.38 mi NNW of Gardendale to 2.5 mi ENE of Gardendale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.029, -102.442

Multiple roads were reported to be flooded across the Gardendale area.

Dust Storm, Davis Mountains Foothills

When
May 16, 6:54 PM CST to 7:09 PM CST
Where
Davis Mountains Foothills forecast zone
Reported by
Law Enforcement
Coordinates
30.825, -103.900 (the zone’s center; the record gives no point)

Law enforcement shared a photo of dust causing visibility of as low as 1/4 mile.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176015, 1176016, 1176047, 1176046, 1176037, 1176041, 1176017, 1176018, 1176063, 1176064, 1176019, 1176020, 1176043, 1176022, 1176050, 1176023, 1176024, 1176025, 1176053, 1176142, 1176026, 1176130, 1176143, 1176131, 1176132, 1176054, 1176055, 1176056, 1176133, 1176144, 1176134, 1176135, 1176057, 1176058, 1176027, 1176136, 1176145, 1176059, 1176137, 1176146, and more.